Missouri, 2009

Hail and Damaging Winds in Missouri, March 8, 2009

March 8, 2009 · NWS LSX · 15 events in 9 counties and zones

A strong cold front moved through the region triggering showers and thunderstorms. Damaging winds, large hail and tornadoes were reported with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region triggering showers and thunderstorms. Damaging winds, large hail and tornadoes were reported with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 8, 5:53 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 8, 5:53 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
653 AM CDT SUN MAR 8 2009

.DISCUSSION...
/438 AM CDT SUN MAR 8 2009/
SHRA/TSRA WILL CONT TO MOVE NEWD THRU THE NWRN PTN OF THE CWA EARLY
THIS MRNG JUST N OF STNRY FNT EXTDG FM SFC LOW OVER SERN KS NE TO
JUST S OF UIN. THIS ACTIVITY IS ALSO ON THE NOSE OF A STG 50-60 KT
SWLY LLJ OVER SERN KS. THE LATEST RUC ANLYS SHOWS STG 850 MB
MOISTURE CNVG ACRS NRN MO ATTM. THE BEST THREAT OF CONVECTION
SHOULD CONT OVER THE NRN HALF OF THE CWA FOR THE REST OF THE MRNG
HRS AS A STG SHRTWV TROF OVER THE PLAINS MOVES RAPIDLY NEWD THRU
NRN MO WITH ITS ASSOCIATED SFC LOW MOVG THRU NERN MO LT THIS MRNG
AND THRU NERN IL BY LT THIS AFTN. A TRAILING CDFNT WILL SWEEP
THRU THE CWA LT THIS MRNG AND THIS AFTN. ALTHOUGH THERE WILL NOT
BE WIDESPREAD PCPN THIS AFTN AS THE DRY SLOT MOVES E-NEWD INTO THE
CWA THERE SHOULD BE A LINE OR BKN LINE OF CONVECTION JUST AHD OF
THE CDFNT MOVG RAPIDLY EWD THRU THE CWA THIS AFTN. A FEW OF THESE
STORMS MAY BE SEVERE WITH PLENTY OF LOW-MID LVL SHEAR DUE TO AN
80-90 KT MID LVL WIND MAX MOVG THRU THE CWA ARND 18Z SUN S OF THE
MID LVL LOW MOVG E-NEWD THRU SERN IA. THIS CONVECTION SHOULD RACE
E OF THE CWA BY EARLY THIS EVNG AS COOLER AND DRIER LOW LVL AIR
ADVCTS EWD THRU THE CWA BHND THE CDFNT/850 MB TROF. TEMPERATURES
MAY BCM STEADY OR SLOWLY FALL THIS AFTN OVER THE NWRN HALF OF THE
CWA WITH RELATIVELY STG LOW LVL CAA...ALTHOUGH THIS MAY BE
PARTIALLY OFFSET BY SOME SUNSHINE EXPECTED AS THE CLOUDS RAPIDLY
CLR OUT. THE TRANQUIL AND COOLER WX WILL BE SHORT LIVED AS THE WK
SFC RDG OVER THE AREA TGT MOVES RAPIDLY E OF THE AREA ON MON WITH
WK SW FLOW SHRTWVS ALONG WITH INCRSG LOW-MID LVL WAA BRINGING
SHRA/TSRA BACK TO THE CWA MON AFTN AND ESPECIALLY MON NGT. THE GFS
MDL STILL APRS A LTL TOO FAR E-NE WITH THE PCPN ON MON AND PREFER
THE SLIGHTLY SLOWER NAM MDL SOLUTION WHICH BRINGS CONVECTION BACK
INTO THE WRN PTN OF THE CWA MON AFTN AND ACRS MUCH OF THE CWA MON
NGT AS A STRENGTHENING SWLY LLJ BRINGS INCRSG LOW LVL MOISTURE BACK
INTO THE AREA. A WK WRMFNT WILL ALSO LIFT NWD THRU THE CWA MON NGT
AND TUE MRNG. ELEVATED CONVECTION MAY BRING SOME HVY RAIN TO THE
AREA MON NGT ALONG WITH A CHC OF HAIL. MDLS AREA A LTL SLOWER WITH
THE CDFNT FCST TO MOVE SEWD THRU THE AREA TUE AS AN INTENSIFYING
SHRTWV TROF...MID LVL LOW MOVES NEWD THRU THE NRN PLAINS. THE MDLS
NOW MOVE THIS CDFNT SEWD THRU THE CWA TUE AFTN AND EVNG. WILL
KEEP THE CHC OF SHRA/TSRA GOING OVER THE SERN PTN OF THE CWA TUE
NGT WITH THIS SLOWER FRONTAL PASSAGE. THERE WILL BE VERY STG CAA
TUE NGT WITH MUCH COLDER AIR ADVCTG INTO THE CWA TUE NGT AND WED
WITH WINTER LIKE TEMPERATURES RETURNING TO THE CWA WED AND WED
NGT.

GKS

&&

.AVIATION...
/646 AM CDT SUN MAR 8 2009/
FOR THE 12Z TAFS...
COLD FRONT WILL SWEEP EASTWARD ACROSS THE AREA THIS MORNING AND
EARLY THIS AFTERNOON. HAVE CONTINUED TWO HOUR TEMPO GROUPS FOR
IFR/MVFR CIGS/VSBYS FOR TSRA AHEAD OF FRONT. LINE OF STORMS AS
ALREADY DEVELOPED AHEAD OF FRONT WITH SCT SEVERE STORMS...SO HAVE
ALSO ADDED MENTION OF STRONG WIND GUSTS AND HAIL AT KUIN/KCOU. MAY
HAVE TO BE ADDED LATER AT KSTL/KSUS AS TORNADO WATCH IS IN EFFECT
UNTIL 2 PM. W-NWLY STRAIGHT LINE WINDS WILL GUST TO 30KTS BEHIND
FRONT. MAY SEE SOME CIGS AT KUIN IN THE 008-020 RANGE THROUGH THIS
AFTN...DO NOT EXPECT THESE LOW CIGS AT KCOU/KSTL/KSUS AT THIS
TIME. WINDS WILL DIE DOWN QUICKLY AND SKIES WILL CLEAR AFTER
SUNSET.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR KNOX-LEWIS-
     MARION-MONROE-SHELBY.

IL...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR ADAMS IL.

&&

WFO LSX
Hazardous weather outlook, Mar 8, 7:12 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
812 AM CDT SUN MAR 8 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
812 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS EASTERN MISSOURI
AND SOUTHERN ILLINOIS TODAY AS AN AREA OF LOW PRESSURE AND A TRAILING
COLD FRONT SWEEPS THROUGH THE REGION. STORMS ARE ANTICIPATED ALONG
AND AHEAD OF THE COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE
WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS BEGINNING MONDAY AFTERNOON
AND CONTINUING UNTIL TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

The radar

The St Louis radar (KLSX), 153 km away, was scanning. The volume nearest the first event began at 13:50 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Cole

When
March 8, 7:49 AM CST
Where
Cole County, Russellville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -92.430

Thunderstorm Wind, Crawford

When
March 8, 9:00 AM CST
Where
Crawford County, 0.5 mi S of Wesco
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.863, -91.430

Several large trees were blown down just south of Wesco.

Thunderstorm Wind, Gasconade

When
March 8, 9:00 AM CST
Where
Gasconade County, 1.03 mi SW of Owensville
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
38.340, -91.514

A power pole was snapped off at the base on Highway 28 on the southwest side of Owensville.

Thunderstorm Wind, Franklin

When
March 8, 9:15 AM CST
Where
Franklin County, 4 mi S of New Haven
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.542, -91.220

Thunderstorm Wind, Crawford

When
March 8, 9:19 AM CST
Where
Crawford County, 0.5 mi W of Berryman
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.920, -91.129

Several trees were blown down onto Highway 8 just west of Berryman.

Hail, Franklin

When
March 8, 9:26 AM CST
Where
Franklin County, Washington
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.550, -91.000

Thunderstorm Wind, Franklin

When
March 8, 9:26 AM CST to 9:30 AM CST
Where
Franklin County, Washington
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.550, -91.000

Thunderstorm winds blew down a large tree onto a house in town causing minor damage. Also, a couple of large trees and several large tree limbs were blown down. Two billboards and a couple of power lines were blown down and part of the roof of a business was blown off. The roof of a church sustained minor damage due to the thunderstorm winds.

Thunderstorm Wind, Warren

When
March 8, 9:30 AM CST
Where
Warren County, Dutzow
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.600, -91.000

Hail, Washington

When
March 8, 9:35 AM CST to 9:40 AM CST
Where
Washington County, Potosi to 2 mi SW of Cadet
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.950, -90.800

Thunderstorm Wind, Pike

When
March 8, 9:38 AM CST
Where
Pike County, 5.38 mi ESE of Annada
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.241, -90.737

Thunderstorm winds blew down numerous trees and power lines along Pike County Road 202 next to the Mississippi River. Twenty homes sustained minor to major damage. One home was knocked off of its pilings and into a nearby tree. Another home had the entire roof and porch torn off and thrown into the Mississippi River.

Hail, St. Charles

When
March 8, 9:44 AM CST
Where
St. Charles County, 0.7 mi W of Weldon
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
38.699, -90.683

Hail, St. Charles

When
March 8, 9:48 AM CST
Where
St. Charles County, Harvester
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.750, -90.580

Thunderstorm Wind, St. Charles

When
March 8, 9:50 AM CST
Where
St. Charles County, 1.68 mi S of St Peters
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.776, -90.621

Several trees were blown down.

Thunderstorm Wind, St. Charles

When
March 8, 10:03 AM CST
Where
St. Charles County, 3.55 mi NNE of Orchard Farm
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.928, -90.428

Thunderstorm Wind, Jefferson

When
March 8, 10:05 AM CST
Where
Jefferson County, 0.87 mi WSW of Oakvale
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.094, -90.484

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159388, 159389, 162039, 159390, 159394, 159396, 159663, 159664, 159910, 162036, 159911, 159912, 159913, 159915, 159916.